Effective October 1, 2009, subcategory 277.8, Other specified disorders of metabolism, has been expanded to uniquely describe tumor lysis syndrome. This new code (277.88) captures both tumor lysis syndrome following cancer therapy and spontaneous tumor lysis syndrome. Previously, the tumor lysis syndrome was not specifically indexed in ICD-9-CM.
Tumor lysis syndrome (TLS) refers to a group of serious, potentially life-threatening metabolic disturbances that can occur after antineoplastic therapy.TLS usually occurs following the administration of anti-cancer drugs; however, it can also develop spontaneously or as a result of radiation or corticosteroid therapy. It is often associated with leukemias and lymphomas, but is also seen in other hematologic malignancies and solid tumors. Since anti-cancer therapy can result in the quick breakdown of tumor cells, some malignancies with rapidly dividing cells that are very responsive to therapy are at an increased risk for TLS. When cancer cells are destroyed, they can release intracellular ions and metabolic byproducts into the circulation leading to TLS.
Clinically, the syndrome is characterized by a number of effects from tumor cell breakdown, including hyperuricemia due to deoxyribonucleic acid (DNA) and ribonucleic acid (RNA) breakdown, hyperkalemia secondary to cytosol release, hyperphosphatemia due to cytosol release as well as nucleic acid breakdown, and hypocalcemia secondary to the hyperphosphatemia. As phosphate levels increase, serum calcium decreases; if the levels are both high, calcium phosphate may precipitate in tissues. These disturbances can lead to acute renal failure due to uric acid nephropathy and/or xanthine nephropathy, or due to precipitation of calcium phosphate in renal tubules or interstitium.
Although TLS is commonly a complication of cancer therapy, the syndrome may rarely develop spontaneously before treatment is initiated. Pretreatment spontaneous tumor lysis syndrome is generally associated with acute renal failure due to uric acid nephropathy.
An additional E code should be assigned to identify the cause when tumor lysis syndrome is drug-induced.
277.8 Other specified disorders of metabolism New code 277.88 Tumor lysis syndrome Spontaneous tumor lysis syndrome Tumor lysis syndrome following antineoplastic drug therapy Use additional E code to identify cause, if drug-induced
A 12-year-old child had been recently diagnosed with acute myeloid leukemia. He was admitted to the hospital for chemotherapy. On the first day of admission, chemotherapy was administered. During the hospitalization, the child complained of weakness and lethargy. His laboratory work-up revealed hyperkalemia, abnormal uric acid levels, hyperphosphatemia, and elevated lactate dehydrogenase (LDH). Based on these findings, the provider diagnosed tumor lysis syndrome secondary to antineoplastic therapy. How should this case be coded?
Assign code V58.11, Encounter for antineoplastic chemotherapy, as the principal diagnosis. Code 205.00, Myeloid leukemia, Acute, without mention of having achieved remission, code 277.88, Tumor lysis syndrome, and code E933.1, Antineoplastic and immunosuppressive drugs, should be assigned as secondary diagnoses. Assign code 99.25, Injection or infusion of cancer chemotherapeutic substance, for the administration of chemotherapy.